Whitney equisingularity in families of generically reduced curves


In this work we study equisingularity in a one-parameter flat family of generically reduced curves. We consider some equisingularity criteria as topological triviality, Whitney equisingularity and strong simultaneous resolution. In this context, we prove that Whitney equisingularity is equivalent to strong simultaneous resolution and it is also equivalent to the constancy of the Milnor number and the multiplicity of the fibers. These results are extensions to the case of flat deformations of generically reduced curves, of known results on reduced curves. When the family (X, 0) is topologically trivial, we also characterize Whitney equisingularity through Cohen–Macaulay property of a certain local ring associated to the parameter space of the family.

This is a preview of subscription content, access via your institution.

Fig. 1


  1. 1.

    Briançon, J., Galligo, A., Granger, M.: Déformations équisinguliéres des germes de courbes gauches réduites. Mém. Soc. Math. Fr. (N.S.), 1, 1–69 (1980/81)

  2. 2.

    Brücker, C., Greuel, G.-M.: Deformationen isolierter Kurvensingularitäten mit eingebetteten Komponenten. Manuscr. Math. 70, 93–114 (1990)

    Article  Google Scholar 

  3. 3.

    Buchweitz, R.O., Greuel, G.-M.: The Milnor number and deformations of complex curve singularities. Invent. Math. 58, 241–281 (1980)

    MathSciNet  Article  Google Scholar 

  4. 4.

    Decker, W., Greuel, G.-M., Pfister, G., Schönemann, H.: Singular 4-0-2, A computer algebra system for polynomial computations (2015). http://www.singular.uni-kl.de. Accessed 4 April 2019

  5. 5.

    de Jong, T., Pfister, G.: Local Analytic Geometry. Basic Theory and Applications. Friedr. Vieweg & Sohn, Braunschweig (2000)

    Book  Google Scholar 

  6. 6.

    Fernández de Bobadilla, J.: Topological equisingularity of hypersurfaces with 1-dimensional critical set. Adv. Math. 248, 1199–1253 (2013)

    MathSciNet  Article  Google Scholar 

  7. 7.

    Fernández de Bobadilla, J., Snoussi, J., Spivakovsky, M.: Equisingularity in one parameter families of generically reduced curves. Int. Math. Res. Not. 5, 1589–1609 (2017)

    MathSciNet  MATH  Google Scholar 

  8. 8.

    Greuel, G.-M.: Equisingular and equinormalizable deformations of isolated non normal singularities. Methods Appl. Anal. 24, 215–276 (2017)

    MathSciNet  MATH  Google Scholar 

  9. 9.

    Hironaka, H.: Normal cones in analytic Whitney stratifications. Publ. Math. Inst. Hautes Études Sci. 36, 127–138 (1969)

    MathSciNet  Article  Google Scholar 

  10. 10.

    Lê, C.-T.: Equinormalizability and topologically triviality of deformations of isolated curve singularities over smooth base spaces. Kodai Math. J. 38, 642–657 (2015)

    MathSciNet  Article  Google Scholar 

  11. 11.

    Matsumura, H.: Commutative Ring Theory. Cambridge University Press, Cambridge (1989)

    MATH  Google Scholar 

  12. 12.

    Rodrigues Hernandes, M.E., Ruas, M.A.S.: Parametrized monomial surfaces in 4-space. Q. J. Math. (2018). https://doi.org/10.1093/qmath/hay052

    Article  MATH  Google Scholar 

  13. 13.

    Silva, O.N.: Surfaces with non-isolated singularities. Ph.D. thesis, University of São Paulo (2017). http://www.teses.usp.br/teses/disponiveis/55/55135/tde-10052017-085440/pt-br.php. Accessed 4 April 2019

  14. 14.

    Whitney, H.: Tangents to an analytic variety. Ann. Math. 81, 496–549 (1965)

    MathSciNet  Article  Google Scholar 

Download references


The authors warmly thank the referees for very careful reading and valuable comments and suggestions. We would like to thank M.A.S Ruas for many helpful conversations and G-M. Greuel for his suggestions and comments on this work. The first author would like to thank CONACyT for the financial support by Fordecyt 265667. Both authors are grateful to UNAM/DGAPA for support by PAPIIT IN 113817, and to CONACyT Grant 282937.

Author information



Corresponding author

Correspondence to O. N. Silva.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Silva, O.N., Snoussi, J. Whitney equisingularity in families of generically reduced curves. manuscripta math. 163, 463–479 (2020). https://doi.org/10.1007/s00229-019-01164-3

Download citation

Mathematics Subject Classification

  • 32S15